Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 2, NWS Rapid City, SD

January 29, 20176 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Jan 29, 2017, 5:35 AM MST for 6 counties in South Dakota. It took effect at Jan 29, 2017, 8:00 AM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2017, 5:35 AM MST (12:35 UTC)
In effect from
Jan 29, 2017, 8:00 AM MST
Expired
Jan 29, 2017, 12:30 PM MST
In force
5 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 81 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 0.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WWUS73 KUNR 291235
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
535 AM MST SUN JAN 29 2017

SDZ001-002-012-013-025-026-031-072-073-300000-
/O.NEW.KUNR.WI.Y.0002.170129T1500Z-170130T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...WALL...STURGIS...
UNION CENTER
535 AM MST SUN JAN 29 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.

* TIMING...WINDS WILL INCREASE THIS MORNING AND REMAIN GUSTY
  THROUGH THE AFTERNOON. WINDS WILL GRADUALLY DIMINISH THIS
  EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL, 
  ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG 
  WINDS CAN CAUSE BLOWING DUST, REDUCED VISIBILITY, AND FLYING 
  DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
1 follow-up statement
595 
WWUS73 KUNR 291930
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MST SUN JAN 29 2017

SDZ001-002-012-013-025-026-031-072-073-292030-
/O.CAN.KUNR.WI.Y.0002.000000T0000Z-170130T0000Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...SPEARFISH...RAPID CITY...WALL...STURGIS...
UNION CENTER
1230 PM MST SUN JAN 29 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 29, 4:21 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 29, 4:21 AM MST, 1 hour 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
421 AM MST Sun Jan 29 2017

.SHORT TERM...(Today Through Monday Night)
Issued at 215 AM MST Sun Jan 29 2017

Western NOAM ridge will shift east in the period supporting a
very mild, but breezy next two days. Mean frontal zone and impulse
track has shifted east and will continue to do so today along with
any rain/snow chances. Other than a few lingering shra over the
far east this morning, dry wx expected through most if not all of
the period. Fast NW flow will remain in place aloft, with a lull
in stronger flow ensuing late this morning into tonight. Another
breezy day expected today, with winds across NW SD nearing adv
winds for a few hours. Held off on any wind headlines for today
given weaker ll flow off the sfc with WAA aloft. WAA and
sufficient mixing will support a mild day across the area with
most places seeing 40s and 50s, warmest in the eastern Black Hills
and adjacent foothills where a few 60s are expected. Mild conds
will continue tonight as the ridge shifts east and weakens ahead
of a potent northern stream trough which will track NE of the FA,
setting the stage for height falls into the region Monday. Clipper
and associated cold front will shift south Monday. Mild conds
expected as warm air aloft lingers through midday Monday. However,
fast flow and sufficient mixing will support a windy day Monday,
esp across the SD plains. Adv winds are forecast as the core of
the strongest winds will remains NE of the FA. Breezy conds will
continue into Monday evening. Increasing cloud and mid level
moisture associated with the next impulse may support some light
snow early Tues morning cross the far NW. Have retained low pops
across portions of NE WY for this.

.LONG TERM...(Tuesday Through Saturday)
Issued at 215 AM MST Sun Jan 29 2017

Arctic cold front will settle across the Northern
Plains for much of next week. This front will stall out across
southern portions of the CWA through much of next week, bringing
cloudy skies and daily chances for very light snow. Highs from
Tuesday through Friday will mainly be in the teens to mid 20s.
Models differ a bit for next weekend, with the EC showing some
slight ridging, while the GFS keeps cooler air in place.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Monday Morning)
Issued At 421 AM MST Sun Jan 29 2017

Northwest winds will be very gusty through the period. VFR
conditions are expected through Monday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

SHORT TERM...JC
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Jan 29, 4:05 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
405 AM MST SUN JAN 29 2017

SDZ024-027>030-041-042-074-WYZ054>058-071-301400-
NORTHERN BLACK HILLS-SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-
SOUTHERN BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
405 AM MST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-025-026-031-032-043-044-046-047-049-072-073-
301400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
405 AM MST SUN JAN 29 2017 /505 AM CST SUN JAN 29 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 50 MPH ARE
EXPECTED MONDAY AS A CLIPPER SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

Nearby

Wind Advisories in South Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.